DEAR DR. DONOHUE: In 1981, the right half of my thyroid was removed. Now my left side is giving me a problem. It’s hyperthyroid and full of nodules. The large ones were biopsied and showed no signs of cancer.

I have had two opinions. One doctor wants to use a radioactive pill to kill it, but the pill is dangerous to the liver. The other doctor wants to operate to remove it. I’m confused. I am a widow, my children live far away, and my youngest is in Iraq. I am 67, without brothers or sisters. My hands shake terribly. Will you advise me? – R.W.

ANSWER:
You have toxic multinodular goiter. “Toxic” indicates that the gland is producing too much thyroid hormone – hyperthyroidism. “Multinodular” indicates that the gland is full of small bumps. This is not an uncommon condition in older women.

Too much thyroid hormone causes weight loss, even in the face of eating lots of food, shaky hands, heart palpitations, insomnia, fatigue, increased blood pressure, moist skin and intolerance of heat. Every hyperthyroid patient doesn’t have all those signs and symptoms, but even a small sample of them makes one feel miserable.

Surgery to remove the remaining half of your gland is one approach. Surgery puts a quick end to symptoms. You have to recuperate from surgery. You also have to take thyroid hormone for the rest of your life, but that’s not a big deal – just one tablet a day.

The attraction of radioactive iodine is that the same result is obtained without any cutting. “Radioactive” makes people pause and think of atomic bombs. Radioactive iodine makes a beeline to the thyroid gland and puts it out of commission. It’s a treatment that’s been around for decades. It does not cause any other cancer and doesn’t hurt any other body gland or organ. I don’t know where you got the information about it damaging the liver; it doesn’t. Again, after treatment you have to take thyroid replacement. It’s an appealing option for me.

Oral medicines also can be given to stop thyroid hormone production. Propylthiouracil and methimazole are two such drugs. They work, but symptoms can return when they’re stopped.

Which is best? The one that suits your needs. You have to discuss the pros and cons with your doctors, but you are in the driver’s seat.

DEAR DR. DONOHUE: I have developed gray rings around the iris of both eyes. I’ve been told it is a sign of glaucoma or that it has to do with a person’s cholesterol level. Please explain. – F.W.

ANSWER:
Next time you’re out, take a look around. You see lots of older people with a milky-white to grayish-white ring around their irises. It’s called arcus senilis. It doesn’t indicate glaucoma, now or in the future. It might indicate high cholesterol. However, people with normal cholesterol levels get it too. It’s mostly an age thing. It never affects vision.

DEAR DR. DONOHUE: My son has syndrome X. I would appreciate information on it. – M.E.

ANSWER: Which syndrome X? There are three: syndrome X (the metabolic syndrome), syndrome X (the heart syndrome) and fragile X syndrome.

Syndrome X, the metabolic syndrome, consists of: 1. a too-large waist – greater than 40 inches for men and 35 for women; 2. a low HDL cholesterol (good cholesterol); 3. high blood sugar; 4. high blood pressure; 5. high blood triglycerides (fats). These problems are remedied through diet changes, weight loss, increased physical activity and sometimes medicines.

Syndrome X, the heart disease syndrome, is clogging of heart arteries that are too small to be seen on X-rays taken of heart arteries after they have been injected with dye. Lifestyle changes and medicines address this problem

Fragile X syndrome is the condition where a piece of the X chromosome breaks off. The X chromosome is one of the sex chromosomes. The effects are more noticeable in boys than in girls, because boys have only one X chromosome. Elongation of the face, large ears and large jaws are characteristic but not always present. Learning difficulties often arise. This is something that happens in babies and becomes noticeable as the child grows.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.